Naloxone is a medication used to reverse the effects of an opioid overdose.
Known as an ‘opioid antagonist’, it counteracts the depression of the central nervous system and respiratory system and allows the person to breath normally again. If someone is experiencing an overdose from opiates – such as heroin, fentanyl, methadone and morphine – having a naloxone kit handy can mean the difference between life and death. It will reverse the breathing difficulties caused by an overdose.
Naloxone can be injected into a muscle or vein, or under the skin (at a concentration of 0.4mg/1mL) or sprayed up the nose (at a higher concentration of 2mg/2mL).
When injected into a muscle it will take effect after about two minutes and will last for about 20 minutes – crucial time while an ambulance is called.
When someone has overdosed they might be impossible to wake or not appear to be breathing. They might also be making gurgling or snoring noises and have a blue tinge to their lips and fingertips.
Call 999 and ask for an ambulance. Check that nothing is obstructing their airways, then place them in the recovery position. Inject naloxone into their thigh muscle or upper arm – through clothing if necessary. If the person doesn’t respond after three to five minutes, give a second dose.
When they wake up, explain what happened – they may be confused, angry or be experiencing mild withdrawal symptoms. Stay with them until the ambulance arrives.
Naloxone kits are available to anyone who is at risk of an overdose, as well as their family and friends. They are available from drug services, needle and syringe programmes and pharmacies that provide drug treatment. Learning how to use the kits only takes five minutes.
An opioid overdose is simple to reverse. Kits are easy to use and should always be at hand.
Read background on the evidence base behind naloxone distribution